Alert archive / Minnesota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 55, NWS La Crosse, WI

July 14, 2003Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jul 14, 2003, 9:56 PM CDT for Mower County, Minnesota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2003, 9:56 PM CDT (02:56 UTC)
Expired
Jul 14, 2003, 11:00 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Mower County, MN

The radar

The La Crosse radar (KARX), 134 km from the middle of the area, began a volume at 02:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 7:40 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 438 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 357 square meters per square second.19395878Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
438 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
837 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
357 m²/s²
0-3 km storm-relative helicity
466 m²/s²
Significant tornado parameter
1.1
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WUUS53 KARX 150256
SVRARX
MNC099-150400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
955 PM CDT MON JUL 14 2003

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MOWER COUNTY IN SOUTHEAST MINNESOTA

* UNTIL 1100 PM CDT

* AT 955 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A SEVERE
  THUNDERSTORM 2 MILES WEST OF MAPLEVIEW...OR ABOUT 2 MILES WEST OF
  AUSTIN...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE...
  NEAR MAYVILLE AT 1000 PM CDT...
  NEAR BROWNSDALE...AND ROSE CREEK AT 1005 PM CDT...
  NEAR RENOVA...AND ADAMS AT 1010 PM CDT...
  NEAR DEXTER...AND ELKTON AT 1015 PM CDT...
  NEAR GRAND MEADOW...AND LE ROY AT 1025 PM CDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING 
FOR SOUTHEAST MINNESOTA. SEVERE THUNDERSTORMS SOMETIMES PRODUCE 
TORNADOES WITH LITTLE OR NO NOTICE. BE ALERT.

LAT...LON 4378 9312 4351 9303 4351 9247 4382 9249

$$

SHEA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:54 PM CDT, 7 hours 2 minutes earlier.

Area forecast discussion, Jul 14, 2:54 PM CDT, 7 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
254 PM CDT MON JUL 14 2003

PRIMARY CONCERNS ARE WITH RAIN CHANCES TONIGHT.

SURFACE ANALYSIS THIS AFTERNOON SHOWS AN AREA OF LOW PRESSURE OVER
NORTHWEST MINNESOTA WITH ANOTHER WEAK LOW IN SOUTHEAST SOUTH
DAKOTA. COLD FRONT BETWEEN THE TWO LOWS IN THE EASTERN DAKOTAS. LOCAL
RADAR SHOWING THE DECAYING REMAINS OF LAST NIGHTS MCS WITH ONLY A
FEW SHOWERS REMAINING ACROSS THE AREA.

EXPECT THE REMAINING SHOWERS TO DISSIPATE THROUGH THE AFTERNOON.
EXPECT REDEVELOPMENT TO OCCUR BEHIND THE DECAYING SHOWERS CLOSER TO
THE TWO AREAS OF LOW PRESSURE AND COLD FRONT. THE 12Z ETA AND GFS
ALONG WITH THE RUC INDICATE THIS SCENARIO WITH THE ACTIVITY MOVING
INTO THE FORECAST AREA THIS EVENING. AFTERNOON CAPES ARE BUILDING
QUICKLY WEST OF THE FORECAST AREA. ACROSS SOUTH CENTRAL MINNESOTA
VALUES OF 1000 J/KG ARE ALREADY IN PLACE WHILE VALUES EXCEED 4500
J/KG NEAR THE LOW IN SOUTHEAST SOUTH DAKOTA. SURFACE BASED CIN STILL
300 TO 400 J/KG OVER THE FORECAST AREA BUT HAS ERODED NEAR THE LOW...
SO THIS AREA LOOKS GOOD FOR DEVELOPMENT TO OCCUR. THE ETA PUSHES THE
INSTABILITY AXIS EAST WITH THE ACTIVITY TONIGHT WITH VALUES IN
EXCESS OF 2000 J/KG MOVING ACROSS THE REGION. DECENT SHEAR ALSO
EXPECTED WITH 0-6KM BULK SHEAR IN THE 45 TO 55 KNOT RANGE. WILL
CONTINUE THE LIKELY POPS FOR THE EVENING HOURS ALONG WITH THE
MENTION OF SEVERE STORMS ACROSS THE ENTIRE FORECAST AREA. COLD FRONT
EXPECTED TO SWEEP THROUGH OVERNIGHT AND PUSH MOST OF THE ACTIVITY
EAST OF THE AREA BY 12Z TUESDAY. HAVE CONTINUED TRENDS FROM PREVIOUS
FORECASTS OF DRYING OUT THE WEST AFTER MIDNIGHT WITH CHANCE POPS
ACROSS THE EAST.

HIGH PRESSURE EXPECTED TO BUILD INTO THE UPPER MIDWEST AND REMAIN
THROUGH WEDNESDAY. HAVE STAYED TOWARD THE WARMER END OF GUIDANCE
VALUES FOR TUESDAY THROUGH WEDNESDAY TO BLEND WITH SURROUNDING
OFFICES.

IN THE EXTENDED...TODAYS 00Z RUN OF THE OPERATIONAL GFS IS VERY
CLOSE TO YESTERDAYS ENSEMBLES...SO VERY FEW CHANGES HAVE BEEN MADE.
A WEAK COLD FRONT IS STILL PROGGED TO MOVE ACROSS THE AREA
THURSDAY...SO HAVE MAINTAINED THE CHANCE POPS FOR THIS. THE SHORT
WAVE TROUGH THAT WAS EXPECTED TO BRING A CHANCE OF RAIN BY SUNDAY
NOW LOOKS TO BE ABOUT 24 HOURS SLOWER SO HAVE PUSHED THE RAIN
CHANCES BACK INTO MONDAY.

.LSE...WATCHES/WARNINGS/ADVISORIES...NONE.

04
Hazardous weather outlook, Jul 14, 6:35 PM CDT, 3 hours 21 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-151100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
635 PM CDT MON JUL 14 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...CENTRAL AND SOUTHWEST WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

A COLD FRONT WILL MOVE EAST ACROSS THE REGION TONIGHT.  AHEAD OF THE
FRONT...THUNDERSTORMS HAVE ALREADY DEVELOPED.  SOME OF THESE STORMS
HAVE ALREADY BECOME SEVERE ACROSS NORTHERN AND CENTRAL MINNESOTA.
THE STORMS ARE EXPECTED TO ENTER SOUTHEAST MINNESOTA AND
NORTH-CENTRAL WISCONSIN AROUND 800 PM THIS EVENING...THEN MOVE EAST
INTO THE REMAINDER OF WISCONSIN AND NORTHEAST IOWA.  THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES.  THE HIGHEST RISK OF SEVERE STORMS REMAINS SOUTH OF
INTERSTATE 90...WITH A LESSER THOUGH STILL SUBSTANTIAL RISK NORTH OF
THIS AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER COLD FRONT MOVING THROUGH THE REGION ON THURSDAY WILL
PROVIDE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AND THURSDAY. A FEW
OF THESE THUNDERSTORMS MAY BECOME SEVERE ON THURSDAY. YET ANOTHER
COLD FRONT WILL MOVE THROUGH THE AREA ON SUNDAY. THIS SYSTEM WILL
BRING WITH IT ANOTHER ROUND OF THUNDERSTORMS FOR THE DAY SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED AFTER 800 PM THIS EVENING.

KRC

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:23 PM CDTSevere Thunderstorm WarningARXDodge52 min
Jul 14, 9:48 PM CDTTornado WarningARXDodge42 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.